Hail, Perkins
- When
- August 12, 6:00 PM MST
- Where
- Perkins County, 4 mi S of White Butte
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.882, -102.360
A severe thunderstorm moved into northeastern Perkins County from North Dakota, producing large hail south of White Butte.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved into northeastern Perkins County from North Dakota, producing large hail south of White Butte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 4:06 PM MST, 1 hour 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Sat Aug 12 2017 .DISCUSSION...(This Evening Through Saturday) Issued at 124 PM MDT Sat Aug 12 2017 Upper level analysis shows strong wave rotating through eastern MT/western ND. Surface trough stretches across western SD. Storms have started to develop across south central SD, as well as a few scattered showers across the northern Hills and parts of the western SD plains. Winds are around 10 kts from varying directions, and temperatures are rising into the 70s. Breezy southeasterly winds ahead of the surface low will contribute to increased instability as warm, moist air moves into the region. Best MLCAPE around 2000 J/kg with minimal CIN is expected across central SD this afternoon. CAMs are fairly consistent in showing storms developing across northwestern SD by mid-afternoon as the wave pushes into that area, as well as another area of storms forming across south central into eastern SD along a line of enhanced Q-vector convergence ahead of the surface trough. Northwestern SD storms may strengthen as they move southeastward and approach the more unstable environment. Supercells with large hail and damaging wind will be supported by 0-6 km shear of 35-45 kts, and PWATs of 125-150% of normal indicate the potential for heavy rain. Storms are expected to exit the CWA around midnight. A few models are showing some fog developing late tonight into Sunday morning across northwestern SD to the northeastern foothills. This is supported by overnight RH values near 100% and light upsloping winds, so have added mention of fog in grids. A mainly dry day is expected Sunday as a weak upper ridge briefly builds over the region, although an even weaker wave passing through the ridge may produce some storms mainly across the southwestern 1/3 of the CWA. Decent shear and some marginal instability may result in a few stronger storms. Highs Sunday will be in the mid 70s to mid 80s. Ridge axis will cross the northern plains Monday, and temps will warm slightly. A series of waves associated with a Canadian low pressure system will begin approaching the area in southwest flow, the first of which is expected to spark another round of showers and thunderstorms Monday afternoon and evening. Decent instability and shear will support strong to severe storms again. Chances for showers/storms will continue through midweek, although at this point it appears the threat for severe weather will gradually diminish. Both the GFS and ECMWF agree on a broad ridge building over the western CONUS towards the end of the week, bringing drier weather. Temperatures are expected to be near average through the week. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 505 PM MDT Sat Aug 12 2017 Scattered-ISOLD evening TSRA expected, mainly over western and central SD. Local IFR conditions, gusty winds, and isolated severe storms possible. Some IFR cigs/vsbys may redevelop later tonight across northwest SD. Across northeast WY, VFR conditions expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 611 AM MDT Sat Aug 12 2017 SDZ001-002-WYZ054>058-071-131300- Harding-Perkins-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 611 AM MDT Sat Aug 12 2017 This Hazardous weather outlook is for portions of western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will end this morning. Scattered thunderstorms will redevelop this afternoon and persist into the evening hours. Isolated severe thunderstorms with large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms will occur Sunday through Thursday. Isolated severe thunderstorms with large hail and damaging winds are possible Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012>014-024>032-041>044-046-047-049-072>074-131300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 611 AM MDT Sat Aug 12 2017 /711 AM CDT Sat Aug 12 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms over south central South Dakota will end this morning. Scattered thunderstorms will develop this afternoon and persist into the evening hours. There is a slight risk of severe thunderstorms with large hail and damaging winds the main threat. The most likely time will be from 100 PM to 900 PM MDT...200 PM to 1000 PM CDT. An isolated tornado is possible, especially over south central South Dakota late this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms will occur Sunday through Thursday. Isolated severe thunderstorms with large hail and damaging winds are possible Sunday afternoon and evening and then again Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early this evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 SSE COLOME 43.16N 99.67W
08/12/2017 E1.75 INCH TRIPP SD PUBLIC
&&
MESpecial Weather Statement
National Weather Service Rapid City SD
523 PM MDT SAT AUG 12 2017
SDZ002-130000-
Perkins SD-
523 PM MDT SAT AUG 12 2017
...STRONG THUNDERSTORM OVER SOUTHEASTERN PERKINS COUNTY...
At 523 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Meadow to 10 miles southwest of Usta.
Movement was east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Meadow, Chance, Usta and Arrow Head Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4567 10201 4564 10199 4510 10200 4513 10240
4568 10227
TIME...MOT...LOC 2323Z 270DEG 24KT 4562 10220 4513 10233
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HEAVY RAIN 1 NE WINNER 43.39N 99.84W
08/12/2017 M2.01 INCH TRIPP SD ASOS
RAIN TOTAL SO FAR TODAY...STILL RAINING
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST WEWELA 43.01N 99.78W
08/12/2017 M51 MPH TRIPP SD DEPT OF HIGHWAYS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
08/12/2017 M54 MPH ZIEBACH SD DEPT OF HIGHWAYS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN WINNER 43.37N 99.86W
08/12/2017 M3.20 INCH TRIPP SD LAW ENFORCEMENT
&&
POJORLIEThe Bismarck radar (KBIS), 158 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707853.